Hail, Woodbury
- When
- May 11, 4:10 PM CST
- Where
- Woodbury County, 2.81 mi S of Climbing Hill
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.310, -96.090
Thunderstorms produced large hail and tornadoes at several locations in northwest Iowa during the late afternoon and early evening of May 11th. The reports included a gustnado event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and tornadoes at several locations in northwest Iowa during the late afternoon and early evening of May 11th. The reports included a gustnado event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 11, 2:03 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 303 PM CDT WED MAY 11 2011 .DISCUSSION... SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE SOUTHERN PORTIONS OF NEBRASKA AND IOWA LATE THIS AFTERNOON...AND ANTICIPATE THIS AREA OF PRECIPITATION TO LIFT NORTHWARD TONIGHT AS MOISTURE TRANSPORT SURGES NORTHWARD AND ANOTHER PV ANOMALY TRACKS FROM THE SOUTH AHEAD OF AN UPPER LEVEL LOW PUSHING OUT OF COLORADO. ALSO SEEING ANOTHER AREA OF CONVECTION DEVELOP IN OUR SOUTHWESTERN CWA WHERE LOW LEVEL CONVERGENCE/LOW LEVEL FRONTOGENESIS RESIDE...AND DYNAMICS WOULD SUGGEST THAT THIS WILL KEEP PUSHING TO THE NORTH THROUGH THE EVENING. IN TERMS OF SEVERE STORMS...WHILE MUCAPE VALUES ARE DECENT ACROSS OUR SOUTH...AROUND 1500 TO 2000 J/KG...0 TO 6 KM BULK SHEAR IS NOT THAT IMPRESSIVE...GENERALLY AROUND 10 TO 15 KTS...BUT COULD SEE ISOLATED SEVERE STORMS IN OUR FAR SOUTH THROUGH THE EVENING CAPABLE OF LARGE HAIL AND DAMAGING WINDS. IN TERMS OF LOWS...UPPER 40S NORTHWEST TO LOWER 60S THROUGH NORTHWESTERN IOWA. /JM THURSDAY WILL SEE A GOOD CHANCE FOR RAIN AND THUNDERSTORMS ACROSS THE AREA...ESPECIALLY IN THE NORTH DURING THE MORNING AND IN THE SOUTH IN THE AFTERNOON. A BAND OF SHOWERS AND THUNDERSTORMS WHICH LOOKS TO BE TIED CLOSELY TO THE COLD FRONT ALOFT/PV ANOMALY WILL WEAKEN DURING THE MORNING AS THE MAIN WAVE TO THE SOUTH REGROUPS AND SHIFTS SOUTHEAST. THIS SHOULD ALLOW THE BAND TO DISSIPATE THROUGH THE AFTERNOON. OVER THE FAR SOUTHERN CWA FROM AROUND SIOUX CITY TO STORM LAKE...EXPECT A LITTLE SUNSHINE AND WITH THE LOW LEVEL BOUNDARY LOCKED IN AROUND NORTHERN NEBRASKA INTO NORTHERN IOWA...A FEW THUNDERSTORMS ARE LIKELY TO DEVELOP DURING THE AFTERNOON. WITH DECENT INSTABILITY NEARBY...CAPES CLOSE TO 2000 J/KG JUST TO THE SOUTH...BUT 0KM TO 6KM BULK SHEAR VALUES AROUND 30 KNOTS...ISOLATED LARGE HAIL WILL BE THE MAIN THREAT. HIGHS RIGHT NOW EXPECTED TO RANGE FROM THE MID 70S IN SOUTHERN IA TO AROUND 50 FROM HURON TO CHAMBERLAIN. THURSDAY NIGHT WILL SEE RAIN AND THUNDERSTORM CHANCES SLIDE SOUTHEAST WITH CONTINUED ADVECTION OF COOL AIR. EXPECT A DECENT AMOUNT OF CLOUDS AND SOME WIND THROUGH THE NIGHT SO STILL EXPECTING CHILLY CONDITIONS BY FRIDAY MORNING WITH LOWS MAINLY IN THE 40S. A LARGE DUMBBELL LOW PRESSURE WILL SWING SOUTH FROM SOUTHERN CANADA INTO THE AREA ON FRIDAY. LAPSE RATES ARE NOT EXCEPTIONAL WITH THIS COLD POOL ALOFT BUT LIKELY ENOUGH TO ALLOW SCATTERED SHOWERS OVER THE EASTERN TWO THIRDS OF THE CWA BY AFTERNOON. FOR NOW WILL HAVE MAINLY 30 TO 40 POPS BUT MAY NEED TO INCREASE IF CONFIDENCE IN COVERAGE INCREASES. A VERY COOL DAY WITH NORTH WINDS OF 15 TO 30 MPH AND HIGH ONLY IN THE LOWER TO MIDDLE 50S. FRIDAY NIGHT INTO SATURDAY WILL CONTINUE COOL...BUT A LITTLE LESS BREEZY. WITH THE UPPER LEVEL LOW PRESSURE STILL LINGERING AROUND WILL NEED TO KEEP SOME SMALL POPS IN THE EASTERN CWA...OTHERWISE MOSTLY CLOUDY REMAINDER OF THE TIME. LOWS ON SATURDAY MORNING MAINLY 40 TO 45 WITH HIGHS SATURDAY IN THE LOWER TO MID 50S. IN THE LATTER PERIODS(SUN/WED)...UPPER LEVEL LOW DUMBBELLS AROUND SUNDAY THEN SHIFTS EAST BY MONDAY. THIS IS ACTUALLY FAIRLY WELL AGREED UPON BY THE VARYING MODELS SO WILL NOT STRAY TOO FAR FROM THIS IDEA. AS THE LOW SHIFTS EAST LOW LEVEL THERMAL FIELDS SLOWLY MODIFY AND EXPECT NEAR NORMAL TEMPERATURES BY MID WEEK. SO MAINLY BELOW NORMAL THROUGH THE PERIOD...ESPECIALLY EARLY. STATISTICAL GUIDANCE HINTING FAIRLY STRONGLY AT HIGHS ONLY IN THE 50S IN MOST LOCATIONS FRIDAY THROUGH SUNDAY. OTHER THAN THE POTENTIAL FOR A FEW SHOWERS IN THE EAST ON SUNDAY...LOOKS MAINLY DRY MONDAY THROUGH WEDNESDAY. && .AVIATION... EXPECT VFR CONDITIONS THROUGH MUCH OF TODAY...THEN SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THE MISSOURI RIVER CORRIDOR AFTER 21Z AND EXPAND NORTHWARD THROUGH TONIGHT. WHILE VFR CONDITIONS WILL BE PREDOMINATE OVERNIGHT...MVFR TO IFR CONDITIONS WILL BE POSSIBLE IN HEAVIER THUNDERSTORM ACTIVITY. && .HYDROLOGY... A SWATH OF MODERATE TO HEAVY RAIN WILL BE POSSIBLE TONIGHT INTO THURSDAY MORNING AS A LARGE UPPER LEVEL LOW PRESSURE INTERACTS WITH A LOW LEVEL BOUNDARY ORIENTED FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA. WITH DECENT INSTABILITY...RELATIVELY SLOW STORM MOTION AND POTENTIAL TRAINING ALONG THE FRONT AS WELL AS PRECIPITABLE WATER AMOUNTS AROUND 1.50 INCHES...A SWATH OF 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE...IF THE BOUNDARY STALLS IN ONE SPOT FOR A COUPLE OF HOURS. OVERALL...A VERY GOOD CHANCE FOR MOST LOCATIONS TO GET ABOUT 0.75 INCHES TO 1.50 INCHES OF NEW RAINFALL. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1157 AM CDT WED MAY 11 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1157 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG THE MISSOURI RIVER CORRIDOR...THEN EXPAND TO THE NORTH ACROSS THE AREA TONIGHT. ISOLATED SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING IN A LINE GENERALLY SOUTH OF YANKTON TO SPENCER...AND MAY PRODUCE LARGE HAIL TO HALF DOLLAR SIZE ALONG WITH WINDS TO 60 MPH. FLOODING... MODERATE TO HEAVY RAINFALL IS EXPECTED LATE THIS AFTERNOON AND TONIGHT OVER THE AREA. AT THIS TIME RAINFALL THROUGH TONIGHT IS EXPECTED TO VARY FROM LESS THAN AN INCH TO AN INCH AND A HALF...AND FLASH FLOODING IS NOT EXPECTED. HOWEVER...IF HEAVIER RAINFALL THAN THIS WERE TO DEVELOP OVER AN AREA...IT COULD CAUSE A LOCAL FLOOD THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE THURSDAY...MAINLY EAST OF THE JAMES RIVER. NO SEVERE STORMS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN THE ABOVE MENTIONED AREA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Omaha radar (KOAX), 112 km away, was scanning. The volume nearest the first event began at 22:09 UTC.
4 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
A gustnado was observed by emergency management.
A brief tornado was observed to pick up dust, but caused no reported damage.
A brief tornado caused no reported damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyThe tornado archive for Iowa, 2011Warnings in Iowa, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312171, 312172, 312173, 312174, 317547, 312192, 312196.